Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Grand Junction, CO

June 17, 2004Rio Blanco County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 17, 2004, 2:47 PM MDT for Rio Blanco County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2004, 2:47 PM MDT (20:47 UTC)
Expired
Jun 17, 2004, 3:30 PM MDT
In force
43 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 102 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:15 AM MDT, 10 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 4:15 AM MDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
415 AM MDT THU JUN 17 2004

.SHORT TERM (TODAY-FRIDAY)...
INTERACTION OF SOUTHERN BRANCH SHORT WAVE OVER NEVADA THIS MORNING
AND OLD SURFACE BOUNDARY WILL PRODUCE SCATTERED THUNDERSTORMS FOR THE
NORTHERN 2/3RDS OF FORECAST AREA...OR ROUGHLY ON A LINE FROM
BLANDING TO GUNNISON.  SOUTH OF THIS LINE...THUNDERSTORM COVERAGE
WILL BE ISOLATED AND PRIMARILY LIMITED TO THE HIGH TERRAIN.  IN
ADDITION...THE NORTHERN ZONES WILL BE IN THE RIGHT REAR ENTRANCE OF
H3 JET OVER WYOMING AND PROVIDING DIVERGENCE ALOFT.  MID AND HIGH
CLOUDS GRADUALLY MOVING OVER NORTHWESTERN COLORADO FROM THE WEST
WILL INHIBIT SURFACE HEATING...BUT JET DYNAMICS AND SHORT WAVE
FORCING WILL MORE THAN COMPENSATE FOR THIS.  EVAPORATIVE COOLING AND
GUSTY WINDS WILL KEEP TEMPERATURES BELOW NORMAL TODAY FOR AREAS NORTH
OF THE SURFACE BOUNDARY.  WITH DEW POINTS IN THE MID 40S AND
PRECIPITABLE WATER ALMOST 2/3RDS OF AN INCH...SCATTERED STORMS WILL
PRODUCE SHOWERS WITH SPOTTY AREAS OF WETTING RAINS.  FARTHER SOUTH...
OUTFLOW BOUNDARIES ORIGINATING OVER THE SAN JUAN MOUNTAINS MAY
PRODUCE GUSTY WINDS FOR THE LOWER ELEVATIONS OVER DURANGO AND CORTEZ.
THIS POSES SOME FIRE WEATHER CONCERNS.  WITH AREAL COVERAGE OF
THUNDER EXPECTED TO BE ISOLATED AND NOT EXPECTING GUSTY WINDS TO
IMPACT MORE THAN HALF OF FIRE WEATHER ZONE 207 FOR A FEW HOURS...
DECIDED THAT A RED FLAG WARNING IS NOT NEEDED AT THIS TIME.

FROM THE NORTHERN BRANCH...SHORT WAVE OVER WESTERN OREGON ROTATES
THROUGH THE BASE OF POSITIVE TILT PACIFIC NORTHWEST TROUGH AND
SHEARS EASTWARD ON FRIDAY.  THE APPROACH OF THIS WAVE IN A
CONDITIONALLY UNSTABLE ENVIRONMENT MAY TRIGGER ADDITIONAL STORMS
NORTH OF I70 TONIGHT.  THE TRAILING EDGE OF THIS SHORT WAVE KEEPS THE
THREAT OF SCATTERED STORMS CONTINUING INTO FRIDAY.  BUT SOUTH OF
I70...DRIER AIR WILL ADVECT FROM THE SOUTHWEST AND LIMIT CONVECTION
POTENTIAL.  TEMPERATURES REBOUND SEVERAL DEGREES WITH MORE SUNSHINE
EXPECTED.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
A BENIGN EARLY SUMMER PATTERN CONTINUES. THE SOUTHERN BRANCH IS
SHUTDOWN WHILE THERE IS SOME MODEL DIFFERENCE ON THE NORTHERN-BRANCH
PROGRESSION. THE 00Z MODEL RUN IS LESS PROGRESSIVE THAN THE 12Z RUN.
A ZONAL FLOW REMAINS OVER THE INTERMOUNTAIN WEST WITH AN WEST-TO-EAST
ORIENTED TROUGH DEEPENING OVER WASHINGTON THIS WEEKEND. THE FRONTAL
AND TROUGH PASSAGE PREVIOUSLY PROGGED FOR EARLY NEXT WEEK WILL LIKELY
BE LATER IN THE WEEK IF AT ALL. SO FOR THIS FORECAST HAVE RAISED
TEMPS UP TO NEAR OR SLIGHTLY ABOVE NORMAL AND LIMITED POPS TO THE
NORTHERN HIGH TERRAIN WHERE MARGINAL MOISTURE AND DYNAMICS MAY
INTERACT. DEEP AFTERNOON MIXING WILL ALLOW SOME BREEZES TO THE
SURFACE.   RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/JOE
Hazardous weather outlook, Jun 17, 6:00 AM MDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUN 17 2004

COZ001>014-017>023-UTZ022>025-027>029-181200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING WILL OCCUR
THIS AFTERNOON AND EVENING. THESE STORMS WILL PRODUCE GUSTY WINDS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND LITTLE
RAIN WILL OCCUR OVER THE MOUNTAINS WITH ISOLATED STORMS OVER THE
LOWER ELEVATIONS ON FRIDAY.  THUNDERSTORMS BECOME ISOLATED NORTH OF
INTERSTATE 70 FROM SATURDAY AND SUNDAY...AND AGAIN ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:34 PM MDTSevere Thunderstorm WarningGJTMesa41 min
Jun 17, 3:25 PM MDTSevere Thunderstorm WarningGJTRio Blanco50 min
Jun 17, 4:16 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco44 min
Jun 17, 4:23 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.